Hail, Champaign
- When
- May 2, 4:20 AM CST
- Where
- Champaign County, 0.53 mi W of Chanute Afb
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 40.300, -88.160
Scattered thunderstorms developed across central Illinois during the morning hours of May 2nd. A few of these storms produced wind damage or large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed across central Illinois during the morning hours of May 2nd. A few of these storms produced wind damage or large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 2:19 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 319 AM CDT FRI MAY 2 2008 .DISCUSSION... ISSUED 315 AM CDT FRI MAY 2 2008 FORECAST CONCERN IS RISK OF SEVERE THUNDERSTORMS TODAY AS SPC HAS POSTED A SLIGHT TO MODERATE RISK ACROSS CENTRAL/SE IL THIS AFTERNOON AND INTO MID EVENING. THIS DUE TO AN ANTICIPATED SQUALL LINE MOVING EAST ACROSS IL AHEAD OF A COLD FRONT LATER TODAY. 00Z SHORT RANGE MODELS IN FAIR AGREEMENT THROUGH THIS WEEKEND. DIFFERENCES CONTINUE WITH MEDIUM RANGE MODELS FOR NEXT WORK WEEK AND SLOW ECMWF REMAINS MODEL OF CHOICE. 08Z/3 AM SURFACE ANALYSIS SHOWS STRONG 994 MB LOW PRESSURE OVER CENTRAL SD WITH AN OCCUDED FRONT EXTENDING EAST INTO SW MN...THEN TURNS INTO A COLD FRONT EXTENDING SOUTH ACROSS WESTERN IA INTO FAR NW MO...SE KS AND CENTRAL OK. WARM FRONT HAS LIFTED NORTH OF IL/IN INTO FAR SOUTHERN WI/LOWER MI. WIDELY SCATTERED CONVECTION HAS DEVELOPED WITH SSW 40 KT OR STRONGER LOW LEVEL JET AND MOVED NE INTO CENTRAL/SE IL OVER AREAS SE OF I-55. ALSO HAVE A WEAK SHORT WAVE OVER THE MID MS VALLEY LIFTING NNE. THUNDERSTORM CLUSTER SOUTH OF TAYLORVILLE. LINE OF CONVECTION JUST MISSED GALESBURG AS IT LIFTED NE INTO FAR NW IL AND SW WI. A STRONG TO SEVERE SQUALL LINE WAS PLOWING ENE INTO WESTERN MO OUT OF EASTERN KS AHEAD OF COLD FRONT. SOUTH BREEZES 10 TO 20 MPH AND GUSTS UP TO 20 TO 25 MPH KEEPING MILD TEMPERATURES IN THE MID TO UPPER 60S WITH DANVILLE AND ROBINSON STILL AT 70F. MOIST DEWPOINTS FROM 55 TO 60F. ALOFT A STRONG 543 DM 500 MB LOW WAS DEEPENING OVER WESTERN NEBRASKA WHILE STRONG UPPER LEVEL RIDGE OVER THE EASTERN U.S. SHORT TERM...TODAY THROUGH SUNDAY NIGHT. WIDELY SCATTERED CONVECTION TO BECOME MORE WIDESPREAD DURING EARLY AND MID MORNING AS SHORT WAVE LIFTS NNE ACROSS IL AND ALSO SUPPORTED BY STRONG SSW LOW LEVEL JET AND THETA E/MOISTURE ADVECTION. HAVE LIKELY CHANCE OF CONVECTION THIS MORNING TO ACCOUNT FOR THIS. SQUALL LINE IN WESTERN MO TO MOVES INTO WESTERN IL AROUND 12Z AND SHOULD WEAKEN AS IT MOVES INTO CENTRAL IL THIS MORNING. STRONG STORMS STILL POSSIBLE OVER THE MS VALLEY EARLY THIS MORNING WITH GUSTY WINDS AND POSSIBLE HAIL. A LULL IN CONVECTION DURING MIDDAY THEN A STRONG TO SEVERE SQUALL LINE TO MOVE EAST ACROSS CENTRAL/SE IL FROM MID AFTERNOON INTO MID EVENING. SPC HAS SLIGHT RISK OF SEVERE STORMS WITH MODERATE RISK FROM I-72 SOUTH. HEAVY RAIN THREAT ALSO THIS AFTERNOON AND EVENING ESPECIALLY OVER EASTERN IL WHERE PRECIPITATABLE WATER VALUES AROUND 1.5 INCHES OR BETTER AND SEVERE RISK CONTINUES IN EASTERN IL DURING EARLY AND MID EVENING. MILD HIGHS IN THE LOW TO MID 70S AGAIN WITH MOIST DEWPOINTS FROM 60 TO 65F THANKS TO VERY BREEZY SSW WINDS TODAY. PER SPC DAY1 DISCUSSION...STRONGEST BELT OF MID LEVEL FLOW OF 90 KT... WILL ROTATE AROUND THE BASE OF A VERY STRONG UPPER LEVEL TROUGH INTO MO LATER THIS MORNING AS UPPER LOW PIVOTS SOUTH AND DEEPENS OVER NEBRASKA. THIS DEEPENING PROCESS WILL ENCOURAGE STRENGTHENING OF LOW LEVEL JET ACROSS THE MID MS VALLEY WHERE MOISTURE AND INSTABILITY RECOVERY WILL CONTINUE AHEAD OF A SHARP COLD FRONT. IF CONVECTION DOES NOT BREAK OUT AHEAD OF MAIN COLD FRONT THEN BOUNDARY LAYER MOISTURE/INSTABILITY RECOVERY WILL BE MUCH GREATER ACROSS MO/IL AHEAD OF WIND SHIFT THIS AFTERNOON. THIS WILL RESULT IN A MUCH MORE BUOYANT AIRMASS FOR POTENTIALLY TORNADIC SUPERCELL DEVELOPMENT. FORECAST SOUNDINGS ACROSS THIS REGION FAVOR MULTIPLE CONVECTIVE MODES GIVEN THE STRONG COLD FRONT AND THE POSSIBILITY FOR PRE-FRONTAL STORMS WITHIN THE WARM ADVECTION ZONE. GREATEST THREAT FOR DAMAGING TORNADOES SHOULD FROM SOUTHERN IL SOUTH TO AR. DAMAGING WINDS AND HAIL SHOULD ACCOMPANY SEVERE SQUALL LINE AS IT PROGRESSES EWD INTO THE LOWER OHIO VALLEY TONIGHT. COLD FRONT EXISTS EAST INTO INDIANA BY MIDNIGHT WITH DISTINCE DRY WEDGE MOVING EAST ACROSS IL DURING THE EVENING. TRIMMED BACK CONVECTION CHANCES FROM WEST TO EAST TONIGHT AND MOST AREAS LOOK DRY OVERNIGHT. MODELS QUICKER BRINGING IN COOLER AIR TONIGHT BEHIND STRONG COLD FRONT AND LOWERED THE LOWS A FEW DEGREES TONIGHT. STRONG UPPER LEVEL TROF SHIFTS INTO IL SAT BRINGING MORE LOW CLOUDS BACK INTO THE AREA AND A CHANCE OF SHOWERS. STEEP MID LEVEL LAPSE RATES COULD BRING ISOLATED THUNDER SAT AFTERNOON. COOLER HIGHS RANGING FROM 55F NW OF THE IL RIVER TO THE MID 60S IN SE IL WHERE MORE SUNSHINE POSSIBLE IN THE MORNING. UPPER LEVEL TROF AXIS SHIFTS EAST OF IL INTO INDIANA THIS EVENING ENDING SHOWER CHANCES WITH DECREASE CLOUDS FROM THE WEST DURING SAT NIGHT AS WEAK HIGH PRESSURE OF 1022 MB BUILDS ACROSS THE MO VALLEY BY DAWN SUNDAY. THIS HIGH PRESSURE DRIFTS OVER IL AND MID MS VALLEY SUNDAY PROVIDING MOSTLY SUNNY SKIES AND HIGHS NEAR 65F. LONG TERM...MONDAY THROUGH THURSDAY. HIGH PRESSURE DRIFTS EAST OF IL OVER THE OHIO VALLEY BY DAWN MONDAY AS UPPER LEVEL HEIGTS RISE OVER THE MS VALLEY. THIS SHOULD BRING A MILDER SEASONABLE DAY IN THE LOWER 70S WITH PARTLY TO MOSTLY SUNNY SKIES. ILLINOIS IS IN A WNW UPPER LEVEL FLOW MON WITH WEAK SHORT WAVES BYPASSING NORTH AND SOUTH OF IL SO KEEPING A DRY FORECAST. TUE SHOULD BE DRY AS STRONGER UPPER LEVEL RIDGE BUILDS OVER THE MS VALLEY. GFS AGAIN APPEARS TO AGRESSIVE/QUICKER EJECTING SHORT WAVES WITH QPF INTO IL TUE. LIKE THE SLOWER ECMWF APPROACH WHTIH KEEPS CENTRAL/SE IL DRY THROUGH WED. LOW PRESSURE SYSTEM EJECTING NE FROM TX ACROSS IL BY THU NIGHT TO BRING GOOD CHANCE OF CONVECTION TO AREA FROM WED NIGHT THROUGH THU NIGHT. HUETTL && .AVIATION... ISSUED 1217 AM CDT FRI MAY 2 2008 MAIN CONCERN IS WITH TIMING OF CONVECTION INITIATION OVER THE NEXT 1-3 HOURS ACROSS WESTERN ILLINOIS...AS LOW LEVEL JET MOVES INTO THE AREA. RADAR SUGGESTS SOME WEAK ECHOES BEGINNING TO TAKE SHAPE INVOF STL. THIS MATCHES UP WITH EXPECTATIONS...WITH CONVECTION FIRING UP IN WEST-CENTRAL IL BETWEEN 06-08Z ON THE NOSE OF LOW LEVEL JET. FOR NOW...KEPT MOST SITES WITH VCTS...EXCEPT TEMPO GROUPS AT KSPI AND KDEC...AS THOSE LOCATIONS WOULD BE FIRST IN LINE TO SEE AFFECTS OF CONVECTION. EXPECTED ISO/SCT NATURE OF STORMS MAKES IT DIFFICULT TO PINPOINT WHICH TERMINALS WOULD BE AFFECTED LATER THIS MORNING. AREA PROFILERS AND VAD ALSO INDICATING STRONG WINDS JUST OFF THE DECK AS WAS THE CASE EARLIER THIS EVENING. CARRYING VARYING AMOUNTS OF LOW LEVEL WIND SHEAR THROUGH DAWN ACROSS THE AREA. WITH MODELS INDICATING H85 LLJ OF 50-60KT ACROSS THE AREA IN THE AFTERNOON...LLWS MAY NEED TO BE MAINTAINED IN LATER TAF PERIODS. BASED ON CONVECTIVE TRENDS AND 00Z MODELS...BUMPED BACK TEMPO GROUPS WITH PRE-FRONTAL TSRA AT MOST LOCATIONS BY 3-4 HOURS. EXPECT A BREAK IN ACTIVITY MID TO LATE MORNING. HARDIMAN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT THU MAY 1 2008 ILZ036-040-041-047-021100- CASS-FULTON-MASON-SCHUYLER- 322 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. FOR INTERESTS ALONG THE ILLINOIS RIVER...FROM HAVANA TO BEARDSTOWN AND POINTS SOUTH...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL TRACK INTO CENTRAL ILLINOIS FRIDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL. ONCE THIS AREA OF PRECIPITATION MOVES EAST OF THE AREA...ADDITIONAL THUNDERSTORMS MAY DEVELOP IMMEDIATELY ALONG THE COLD FRONT FRIDAY AFTERNOON. AT THIS TIME...IT APPEARS THE BEST BET FOR RE-DEVELOPMENT WILL OCCUR ALONG AND EAST OF THE I-55 CORRIDOR LATE FRIDAY AFTERNOON AND EVENING. PLEASE REMAIN ALERT FOR UPDATES ON THE STATUS OF THIS POTENTIAL SEVERE WEATHER EVENT. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY INTO THURSDAY...AS ANOTHER STORM SYSTEM APPROACHES FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY. ILZ027>031-037-038-042>046-048>057-061>063-066>068-071>073-021100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL- MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON- SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD- 322 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL TRACK INTO CENTRAL ILLINOIS FRIDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL. ONCE THIS AREA OF PRECIPITATION MOVES EAST OF THE AREA...ADDITIONAL THUNDERSTORMS MAY DEVELOP IMMEDIATELY ALONG THE COLD FRONT FRIDAY AFTERNOON. AT THIS TIME...IT APPEARS THE BEST BET FOR RE-DEVELOPMENT WILL OCCUR ALONG AND EAST OF THE I-55 CORRIDOR LATE FRIDAY AFTERNOON AND EVENING. PLEASE REMAIN ALERT FOR UPDATES ON THE STATUS OF THIS POTENTIAL SEVERE WEATHER EVENT. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY INTO THURSDAY...AS ANOTHER STORM SYSTEM APPROACHES FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY. BARNES
The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 10:20 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees and power lines were blown down between Taylorville and Assumption.
Power pole was broken.
Semi trailer was blown off US-36.
A large tree was blown down onto power lines.
Seventeen power poles were blown down near the intersection of state highway 16 and 49.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101941, 101943, 101944, 101946, 101947, 101948.